How Should Withdrawal From Proton-Pump Inhibitors Be Managed?

David Bernstein, MD

Disclosures

May 05, 2011

Question:

How can I manage patients' symptoms of withdrawal from proton-pump inhibitors (PPIs)? A rebound effect seems to occur even in non-GERD patients. In light of reports of increased Clostridium difficile infection, should we try to stop PPIs?

Response from David Bernstein, MD
Professor of Clinical Medicine, Albert Einstein School of Medicine, Bronx, New York; Chief, Digestive Disease Institute, North Shore University Hospital/Long Island Jewish Medical Center, Manhasset, New York

Proton-pump inhibitors (PPIs) are among the medications most commonly prescribed in the United States. They are effective in the treatment of peptic ulcer disease, dyspepsia, gastroesophageal reflux disease, and peptic esophagitis. The effectiveness of PPIs in acid suppression and symptomatic relief has led to the long-term use of these medications.

Medical and cost concerns with respect to the long-term use of PPIs have led to suggestions that attempts be made to stop these therapies when medically appropriate or to switch to less costly, but less effective, acid-suppression therapy (eg, H2 blockade).

The discontinuation of long-term PPI therapy is often accompanied by a rebound in gastric acid production, resulting in a return of symptoms for many patients.[1] This effect occurs in treated patients who are Helicobacter pylori positive as well as in those who are H pylori negative, and appears to be related to the length of previous PPI treatment.[2] Many patients who stop PPI therapy do not have rebound acid hypersecretion and remain asymptomatic.[3]

Management options for patients who develop recurrent complaints after PPI cessation are limited and include reinstitution of PPI therapy with a second attempt at a gradual, tapered withdrawal from therapy or the institution of H2 blockers, such as ranitidine, famotidine, nizatidine, or cimetidine. In a single study conducted in Tennessee, more than half of the patients on PPI therapy were successfully stepped down to H2-blocker therapy, and 14% were discontinued from acid-suppression therapy altogether.[4]

The popularity of long-term use of PPIs has led to questions about their long-term safety.[5] Good medical practice dictates that any medication be prescribed only when deemed medically necessary.

Recently, concerns have been raised as to whether PPIs increase the risk for Clostridium difficile-associated diarrheal (CDAD) infection.[6,7] To date, observational studies have linked PPI use and CDAD; however, no convincing evidence that PPIs increase the risk for CDAD has yet been produced.[8] As a general rule, PPIs should be stopped when no longer necessary.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....